Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 415, NWS Wichita, KS

September 23, 2008Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 2008, 8:53 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2008, 8:53 PM CDT (01:53 UTC)
Expired
Sep 23, 2008, 9:28 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240153
SVRICT
KSC053-105-240245-
/O.NEW.KICT.SV.W.0415.080924T0153Z-080924T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS.
  SOUTHERN LINCOLN COUNTY IN CENTRAL KANSAS.

* UNTIL 945 PM CDT.

* AT 851 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES WEST OF ELLSWORTH...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ELLSWORTH...KANOPOLIS.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE THUNDERSTORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3875 9800 3862 9840 3879 9849 3880 9848
      3898 9818
TIME...MOT...LOC 0153Z 238DEG 10KT 3876 9838

$$

ES
2 follow-up statements
000 
WWUS53 KICT 240205
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT TUE SEP 23 2008

KSC053-105-240245-
/O.CON.KICT.SV.W.0415.000000T0000Z-080924T0245Z/
LINCOLN KS-ELLSWORTH KS-
905 PM CDT TUE SEP 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELLSWORTH AND SOUTHERN LINCOLN COUNTIES UNTIL 945 PM CDT...

AT 904 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 7
MILES NORTHWEST OF ELLSWORTH...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF ELLSWORTH BY 925 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3875 9800 3862 9840 3879 9849 3880 9848
      3898 9818
TIME...MOT...LOC 0205Z 238DEG 10KT 3878 9834

$$

ES
000 
WWUS53 KICT 240228
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT TUE SEP 23 2008

KSC053-105-240238-
/O.CAN.KICT.SV.W.0415.000000T0000Z-080924T0245Z/
LINCOLN KS-ELLSWORTH KS-
928 PM CDT TUE SEP 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLSWORTH AND
SOUTHERN LINCOLN COUNTIES HAS BEEN CANCELLED...

AT 925 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3875 9800 3862 9840 3879 9849 3880 9848
      3898 9818
TIME...MOT...LOC 0228Z 238DEG 10KT 3881 9827

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 7:03 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 23, 7:03 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT TUE SEP 23 2008

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CLUSTER OF
THUNDERSTORMS CONTINUING TO MOVE THROUGH SALINE COUNTY. LATEST
RADAR/SATELLITE LOOP WAS SHOWING MORE SIGNS OF REDEVELOPMENT IN
EASTERN ELLSWORTH COUNTY. THIS AREA HAS RECEIVED COPIOUS AMOUNTS OF
RAINFALL DURING THE LAST 3 HOURS WITH RADAR ESTIMATES BETWEEN 4
AND 5 INCHES. WE WOULD EXPECT THIS TREND TO END DURING THE NEXT
HOUR OR SO AS THE AREA OF POTENTIAL VORTICITY MOVES THROUGH AND
BRINGS MORE SUBSIDENCE TO THE RAIN SOAKED AREA. MEANWHILE...THE
MAJORITY OF THE AREA WILL SEE VFR CONDITIONS TONIGHT. THE
EXCEPTION MAY BE AT CNU WHERE THEY MAY SEE 3-5SM BR AFTER 09Z.

COX
&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE SEP 23 2008/

DISCUSSION...
FORECAST CHALLENGES...PRECIP/CONVECTIVE CHANCES THRU
WEDNESDAY...AND THEN AGAIN EARLY NEXT WEEK.

UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN
PLAINS TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WHICH
TRAILS SOUTH INTO NORTH CENTRAL/WESTERN KANSAS WILL HAVE
A HARD TIME MAKING MUCH MORE SOUTHEAST PROGRESS...AS THE
BETTER DYNAMIC PUSH STAYS NORTH AND MID LEVEL RIDGING
DEVELOPS ACROSS THE AREA BY MORNING. HOWEVER A SHALLOW
OUTFLOW BOUNDARY MAY TRANSLATE SOUTHEAST ACROSS CENTRAL
KANSAS THIS EVENING/OVERNIGHT...WITH THE MAIN SYNOPTIC
SURFACE FRONT REDEVELOPING ALONG OR NORTH OF THE I-70
CORRIDOR ON WEDNESDAY. WILL KEEP MODEST PRECIP/CONVECTIVE
CHANCES ALONG THE SURFACE FEATURES THRU WEDNESDAY...MAINLY
ACROSS CENTRAL KANSAS...THOUGH CANNOT RULE OUT A ROUGE
STORM INTO SOUTH CENTRAL KANSAS THIS EVENING.

OTHERWISE...RIDGING ALOFT FROM THE SOUTHERN ROCKIES INTO
THE CENTRAL PLAINS WILL PORTEND TO BASICALLY DRY AND WARM
WEATHER FOR THE END OF THE WEEK...WITH HIGHS IN THE 80S
AND LOWS AROUND 60.

THE NEXT CHALLENGE WILL COME OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...AS A COUPLE OF SURFACE COLD FRONTS DROP
SOUTH ACROSS THE MIDWEST/CENTRAL PLAINS. A SHORTWAVE TROF
WILL MOVE SOUTHEAST ACROSS THE UPPER MIDWEST ON SATURDAY
WITH SHALLOW COLD FRONT DROPPING SOUTH ACROSS KANSAS. THE
ECMWF IS A BIT MORE BEARISH WITH THIS FRONT...AND THE
FORECAST CONSENSUS WAS TO MAKE LITTLE CHANGES FOR NOW AND
KEEP TEMPERATURES WARMISH IN THE 80S. ALSO LITTLE MOISTURE
TO WORK WITH THIS FRONT...SO WILL KEEP FORECAST DRY. THE
MEDIUM RANGE MODELS ARE SHOWING A STRONGER TROF DROPPING
SOUTH ACROSS THE UPPER MIDWEST/GREAT LAKES FOR EARLY NEXT
WEEK WHICH SHOULD PUSH A MODERATE STRENGTH CANADIAN FRONT
AND COOLER AIRMASS SOUTH INTO THE AREA. MOISTURE NOT OVERLY
IMPRESSIVE WITH THIS FRONT AS WELL...HOWEVER CONSENSUS WAS
TO HAVE SLIGHT SHOWER CHANCE ON MONDAY INTO MONDAY NIGHT
MAINLY NORTH AND EAST OF WICHITA.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL AFFECT RSL
TERMINAL THIS AFTERNOON INTO THIS EVENING...AND SLN TERMINAL THIS
EVENING INTO TONIGHT. ACTIVITY MAY REACH HUT/ICT AS WELL THIS
EVENING...BUT PROBABILITIES ARE LOWER. COULD SEE
STRONG/MARGINALLY SEVERE STORMS THIS AFTERNOON/EVENING FOR RSL/SLN
WITH STRONG WIND/HAIL/HEAVY RAIN THE PRIMARY THREATS. SOUTHWARD
PUSH OF FRONT SHOULD HALT TONIGHT...LIKELY ONLY MAKING IT AS FAR
SOUTH AS CENTRAL KS BEFORE RETREATING NORTHWARD LATE TONIGHT AND
WEDNESDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  85  62  85 /  10  10  10  10
HUTCHINSON      62  85  61  85 /  20  10  10  10
NEWTON          62  84  61  84 /  20  10  10  10
ELDORADO        62  85  60  85 /  20  10  10  10
WINFIELD-KWLD   63  85  61  85 /  10  10  10  10
RUSSELL         60  86  60  86 /  20  20  10  10
GREAT BEND      61  86  60  86 /  20  20  10  10
SALINA          62  86  61  86 /  30  20  10  10
MCPHERSON       62  86  61  86 /  30  20  10  10
COFFEYVILLE     61  85  59  85 /  10  10  10  10
CHANUTE         61  85  59  85 /  10  10  10  10
IOLA            61  84  59  84 /  20  10  10  10
PARSONS-KPPF    61  85  59  85 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 23, 3:46 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT TUE SEP 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL KANSAS THIS EVENING
WITH A FEW STRONG STORMS POSSIBLE...CAPABLE OF DIME SIZE HAIL AND
WINDS TO 50 MPH.

ISOLATED STORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS
EVENING...WITH A SLIGHT CHANCE OF STORMS ACROSS CENTRAL AND PARTS
OF SOUTHEAST KANSAS OVERNIGHT. HOWEVER THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY ACROSS
CENTRAL KANSAS. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE DURING
THE LATE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, Sep 23, 7:33 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 E BROOKVILLE          38.77N 97.77W
09/23/2008  E1.75 INCH       SALINE             KS   TRAINED SPOTTER

&&

REC
Local storm report, Sep 23, 7:35 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             3 WSW SMOLAN            38.72N 97.74W
09/23/2008  E1.00 INCH       SALINE             KS   TRAINED SPOTTER

&&

REC
Local storm report, Sep 23, 8:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            7 SE BROOKVILLE         38.70N 97.77W
09/23/2008                   SALINE             KS   TRAINED SPOTTER

            WATER WAS COVERING LINK ROAD JUST SOUTH OF WATER WELL
            ROAD. TOWER AT THE FIRING RANGE REPORTED BETWEEN 5.5 AND
            6 INCHES OF RAIN.

&&

REC
Local storm report, Sep 23, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLOOD            4 W ASSARIA             38.68N 97.68W
09/23/2008                   SALINE             KS   TRAINED SPOTTER

            ASSARIA ROAD HAD 6 INCHES OF WATER COVERING IT. DITCHES
            AND FIELDS WERE ALSO FLOODED.

&&

REC
Local storm report, Sep 23, 8:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 SE BROOKVILLE         38.75N 97.84W
09/23/2008  M0.75 INCH       SALINE             KS   TRAINED SPOTTER

0450 PM     TSTM WND GST     2 SE BROOKVILLE         38.75N 97.84W
09/23/2008  E45.00 MPH       SALINE             KS   TRAINED SPOTTER

0514 PM     FLOOD            3 E BROOKVILLE          38.77N 97.81W
09/23/2008                   SALINE             KS   LAW ENFORCEMENT

            WATER OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 140
            AND REESE ROAD.

0548 PM     HAIL             SMOLAN                  38.74N 97.68W
09/23/2008  M0.75 INCH       SALINE             KS   TRAINED SPOTTER

            RELAYED BY WFO TOPEKA.

0613 PM     FLOOD            4 W ASSARIA             38.68N 97.68W
09/23/2008                   SALINE             KS   TRAINED SPOTTER

            ASSARIA ROAD HAD 6 INCHES OF WATER COVERING IT. DITCHES
            AND FIELDS WERE ALSO FLOODED.

0630 PM     HAIL             7 SSW BROOKVILLE        38.68N 97.89W
09/23/2008  E1.00 INCH       SALINE             KS   TRAINED SPOTTER

            NICKEL-QUARTER SIZED.

0715 PM     HAIL             5 E BROOKVILLE          38.77N 97.77W
09/23/2008  E0.88 INCH       SALINE             KS   TRAINED SPOTTER

0730 PM     HAIL             5 E BROOKVILLE          38.77N 97.77W
09/23/2008  E1.75 INCH       SALINE             KS   TRAINED SPOTTER

0734 PM     HAIL             3 WSW SMOLAN            38.72N 97.74W
09/23/2008  E1.00 INCH       SALINE             KS   TRAINED SPOTTER

0800 PM     FLOOD            7 SE BROOKVILLE         38.70N 97.77W
09/23/2008                   SALINE             KS   TRAINED SPOTTER

            WATER WAS COVERING LINK ROAD JUST SOUTH OF WATER WELL
            ROAD. TOWER AT THE FIRING RANGE REPORTED BETWEEN 5.5 AND
            6 INCHES OF RAIN.

&&

REC
Special weather statement, Sep 23, 8:48 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT TUE SEP 23 2008

KSZ033-048-240215-
ELLSWORTH-LINCOLN-
848 PM CDT TUE SEP 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH AND LINCOLN COUNTIES...

AT 843 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILSON...OR 9 MILES WEST
OF ELLSWORTH...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZED HAIL AND 50 MPH WINDS ARE POSSIBLE FROM THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:28 PM CDTSevere Thunderstorm WarningICTSaline29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.